Nebraska, 2014

Hail and Damaging Wind in Nebraska, September 1, 2014

September 1, 2014 · NWS LBF · 2 events in 2 counties and zones

Thunderstorms developed over South Dakota and northwest Nebraska, then pushed southeast through northern and central Nebraska. These storms intensified to produce very heavy rain, hail, and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over South Dakota and northwest Nebraska, then pushed southeast through northern and central Nebraska. These storms intensified to produce very heavy rain, hail, and strong winds. Hail up to golf ball size was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 1, 5:26 PM CST, 9 minutes earlier.

Area forecast discussion, Sep 1, 5:26 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT MON SEP 1 2014

.SYNOPSIS...
ISSUED AT 321 PM CDT MON SEP 1 2014

AT 19Z...WATER VAPOR IMAGERY SHOWED A BROAD LONGWAVE TROUGH ACROSS
THE CENTRAL PART OF THE COUNTRY...WITH AND EMBEDDED SHORTWAVE TROUGH
MOVING OUT OF WYOMING AND INTO WESTERN NEBRASKA WITH SCATTERED
THUNDERSTORM ACTIVITY ASSOCIATED WITH IT ACROSS EASTERN
WYOMING...SOUTHWEST SOUTH DAKOTA AND NORTHWEST NEBRASKA. AT THE
SURFACE...WEAK FLOW WAS OBSERVED WITH HIGH PRESSURE LOCATED OVER THE
NORTHERN AND CENTRAL PLAINS. OFF AND ON SUNSHINE MOST PLACES HAS
ALLOWED TEMPERATURES TO CLIMB INTO THE 70S...AS A COOL AIRMASS
/850MB TEMPERATURES FROM 12Z SOUNDINGS AROUND 13C/ WAS SITUATED
ACROSS THE REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 321 PM CDT MON SEP 1 2014

THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS THE SHORTWAVE
TROUGH TO THE WEST OF THE LOCAL AREA PROGRESSES EASTWARD. THE
SHORTWAVE...ALONG WITH ADDITIONAL LARGE SCALE LIFT FROM THE AREA
BEING ON THE LEFT EXIT REGION OF AN UPPER LEVEL JET STREAK MOVING
INTO THE HIGH PLAINS FROM THE NORTHERN ROCKIES WILL COMBINE WITH
MARGINAL INSTABILITY /IN THE FORM OF 1500 J/KG MU CAPE/ TO HELP THE
DEVELOPMENT OF SHOWERS AND STORMS. LAPS SOUNDINGS AS OF 19Z SHOW THE
BOUNDARY LAYER HAS MIXED OUT...CREATING STEEP LOW LEVEL LAPSE RATES
ACROSS ALL OF WESTERN AND CENTRAL NEBRASKA...LEADING TO INVERTED-V
TYPE SOUNDINGS. STORMS HAVE BEEN ON THE INCREASE IN COVERAGE OVER
THE LAST HOUR...AND WILL EXPECT THIS ACTIVITY TO CONTINUE AND
INCREASE OVER THE NEXT FEW HOURS. EFFECTIVE SHEAR ACROSS THE AREA IS
MARGINAL...AT 25 TO 30KTS AND WITH MU CAPE ONLY ON THE ORDER OR 1000
TO 1500 J/KG...JUST NOT EXCITED ABOUT THE POTENTIAL FOR STRONG
STORMS. IF AN ISOLATED CELL IS ABLE TO GET A MORE INTENSE
UPDRAFT...COULD GET A PULSE TYPE STRONG TO SEVERE STORM WITH
DAMAGING WINDS BEING THE MAIN THREAT. THE SHORTWAVE WILL PASS INTO
EASTERN NEBRASKA AFTER MIDNIGHT AND WITH THE LARGE-SCALE FLOW
TURNING TO SUBSIDENCE BEHIND THE WAVE AND WITH THE AREA MOVING INTO
THE RIGHT EXIT REGION OF THE UPPER LEVEL JET STREAK...EXPECT SHOWERS
AND STORMS TO EXIT THE LOCAL AREA SHORTLY AFTER MIDNIGHT.

WITH SUBSIDENCE IN PLACE AND HIGH PRESSURE BUILDING IN AT THE
SURFACE...SKIES ARE EXPECTED TO CLEAR BY MORNING AND WITH LIGHT
WINDS...LOOKING AT ANOTHER CHILLY NIGHT ACROSS THE AREA. THE COOLER
TEMPERATURES WILL BE ACROSS THE WESTERN SANDHILLS AND INTO VALLEYS
ACROSS SOUTHWEST NEBRASKA WHERE SKIES WILL CLEAR EARLIER AND
RADIATIONAL COOLING IS HIGHEST WITH THE SETTLING BOUNDARY LAYER AIR.
LOOKING FOR LOWS IN THE 40S IN THESE AREAS...WITH LOW 50S ELSEWHERE.

FOR TUESDAY...THE UPPER LEVEL FLOW STARTS TO BECOME MORE
ZONAL...WHICH WILL START TO BRING WARMER AND MORE SEASONABLE AIR
INTO THE REGION. A GENERAL LACK OF ANY SOURCE OF LIFT AND MOISTURE
SHOULD LEAVE TUESDAY BEING A QUIET WEATHER DAY WITH MOSTLY CLEAR
SKIES AND WARMING TEMPERATURES. FORECAST SOUNDINGS FROM THE NAM SHOW
THE CLOSEST T/TD SPREAD OF 10C AROUND 700MB TUESDAY AFTERNOON WHICH
SUGGESTS SUNNY SKIES. WITH THE INCREASE IN WARM AIR AS 850MB
TEMPERATURES WARM BACK INTO THE 17-24C RANGE BY LATE TUESDAY
AFTERNOON...EFFICIENT MIXING OF THE BOUNDARY LAYER WOULD SUGGEST
HIGHS REACHING THE UPPER 70S THROUGH MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 321 PM CDT MON SEP 1 2014

TUESDAY NIGHT THROUGH THURSDAY...

WARM AIR ADVECTION WILL CONTINUE WEDNESDAY WITH AN EXPANSIVE
THERMAL RIDGE ACROSS THE CENTRAL PLAINS. H85 TEMPS TO RANGE FROM
25 TO 30C. SOUTHERLY WINDS WILL BRING DEWPOINTS UP INTO THE
MID/UPPER 60S EAST AND SOUTHEAST WHILE FALLING TO THE UPPER
40S/LOWER 50S NORTHWEST DURING THE AFTN. HIGHS FORECAST NEAR
PREVIOUS FCST OF 92-95 DEGREES MOST LOCATIONS. UPPER FLOW ALSO
BECOMES SOUTHWEST AS POSITIVELY TILTED TROUGH MOVES ACROSS
SOUTHERN CANADA AND THE PAC NW. THIS WILL BRING A COLD FRONT
INTO WESTERN NEBRASKA WEDNESDAY NIGHT. THIS NOW AGREED UPON BY
ALL MODELS. THIS WILL BRING A COOLDOWN THURSDAY TO THE MID 70S
NORTHWEST TO THE LOWER 80S FAR SOUTH. BREEZY NORTH WINDS 15 TO 30
MPH BEHIND THE FRONT.

THURSDAY NIGHT THROUGH MONDAY...

RELATIVELY COOL TEMPERATURES WILL PERSIST FRIDAY INTO SATURDAY AS
HIGHS RANGE AROUND 70. A SLIGHT CHANCE FOR SHOWERS THURSDAY NIGHT
INTO FRIDAY NIGHT. AN UPPER TROUGH WILL DROP INTO THE WESTERN
CONUS AS A SURFACE TROUGH DEVELOP ALONG THE LEE OF THE ROCKIES.
THIS WILL BRING A RETURN SOUTHERLY FLOW SUNDAY AND MONDAY WITH
HIGHS WARMING TO THE MID/UPPER 70S SUNDAY UPPER 70S/LOWER 80S BY
MONDAY. A DRY FORECAST SATURDAY THROUGH MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 626 PM CDT MON SEP 1 2014

AREAS OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST/SOUTHEAST ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS EVENING. ACROSS THE
NORTH...A BROAD AREA OF SHOWERS AND STORMS WILL STAY NEAR OR OVER
KVTN THROUGH AT LEAST 02/02Z. FARTHER SOUTH...THE STORMS ARE MORE
ISOLATED IN NATURE...HENCE VCTS AT KLBF. DRIER AIR WILL WORK INTO
THE REGION OVERNIGHT WHICH SHOULD PREVENT ANY FOG OR STRATUS
FORMATION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BROOKS
SHORT TERM...BROOKS
LONG TERM...ROBERG
AVIATION...JACOBS/DS
Hazardous weather outlook, Sep 1, 2:36 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT MON SEP 1 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-022045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT MON SEP 1 2014 /236 PM MDT MON SEP 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS
EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. STORMS SOUTH OF
HIGHWAYS 2 AND 91 WILL BE MORE ISOLATED...WITH SCATTERED TO
WIDESPREAD ACTIVITY OVER NORTHERN NEBRASKA. STORMS WILL PROGRESS
EASTWARD THROUGH THE EVENING AND SHOULD BE OUT OF THE WESTERN
NEBRASKA AROUND MIDNIGHT. THERE IS POTENTIAL FOR A FEW
THUNDERSTORMS TO PRODUCE STRONG OR DAMAGING WINDS...HOWEVER
WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY NIGHT AND FRIDAY AS A
STRONG COLD FRONT MOVES THROUGH THE AREA. AT THIS TIME WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Special weather statement, Sep 1, 4:55 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT MON SEP 1 2014

NEZ005-094-012345-
EASTERN CHERRY NE-WESTERN CHERRY NE-
455 PM MDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 545
PM MDT/645 PM CDT/...

AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF MULLEN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROWNLEE...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
  HIGHWAY 97 CROSSING BIG CREEK...
  MARSH FLAT...

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 81 AND 94.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS
Special weather statement, Sep 1, 5:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM MDT MON SEP 1 2014

NEZ094-020000-
WESTERN CHERRY NE-
515 PM MDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY COUNTY UNTIL 600
PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF WHITMAN...OR 27 MILES NORTHWEST
OF MULLEN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPECKEL MEIR LAKE...
  SEVENMILE HILL...
  MARSH FLAT...

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 76 AND 88.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS

The radar

The North Platte radar (KLNX), 65 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
September 1, 5:35 PM CST
Where
Cherry County, 33.48 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.220, -101.280

Golf ball size hail fell at a residence 17 miles NW of Mullen, NE.

Thunderstorm Wind, Garfield

When
September 1, 7:05 PM CST
Where
Garfield County, 19.35 mi N of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.060, -99.130

Pea size hail and very heavy rain accompanied the damaging wind gusts as the storm moved through the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539043, 539044.